Neurology Community
Anesthesia
About This Community:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Anesthesia

Some months ago I had an anesthesia for a gastroscopy. There were usde the following neuroleptics: propofol, midazolam and fentanyl. I slept for about 2 hours and as soon as I woke up I was abnormally acting like a drunk. That being ended up in a couple of hours but unfortunately some symptoms and problems remained. From the awakening I felt like if I wasn't the same I was before the exam; I soon had big problems concentrating, memorizing, thinking, thinking logically; issues observing details, strong passiveness (tiredness) from the morning until the evening, temporal disorientation etc. From an oncoming engineering student who went through some difficult tests and got out from the high school exams with the highest scores I became unable even to follow a television program. Could that be a bad reaction to neuroleptics?


Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
I'm wondering if this is the correct forum section or if I better ask to the Pain Management one since they are probably experts of the anesthetics and relative reactions field.
Blank
Avatar_f_tn
First of all, I think you should try looking around in the Gastroenterology forum of this website, since your symptoms are connected to the gastro exam you had.

And if you would tell us any symptoms you may have that required you to have the exam done in the first place, it might help determine if your lack of focus is from a previous condition, or the anesthetics.  Also, if you could tell us any other health issues you have, that would help.  See, could be if you've been sick lately, and whatever is wrong with you may be getting worse, like anemia for example, and your concentration may be a sign of another medical condition.

I might add that feeling wiped out and disoriented is expected right after having some twilight sleep or being knocked out for a procedure, which is why the docs request a patient have someone else drive them home after such an exam.  However, you say this exam happened "some months ago," so I suppose it's possible you indeed had a reaction to one of their side effects, so if you'll go to the Gastro forum and do a search of their community (the search rectangle is to the right of the posts) for "colonoscopy sedation" or even do a general google search for side effects of each of the medicines, you might get some answers.  But I have heard of people having a variety of temorary problems after a colonoscopy with their sedative drugs, and also some drugs do indeed cause long-term side effects in some people.

The best way to find out if medication caused your symptoms is to get in touch with the medical group that did the exam, and request an appointment with the examining physician, and ask him what is going on.  They would most definitely want to know if one of the medications they routinely use caused you a problem.  You should also bring this to the attention of your general family doc so he can draw blood and look for anemia and various other reasons for your cognitive deficits.
Blank
Avatar_m_tn
I had no health issues before the exam, I always did all the routine exams and they always resulted as negative so I've not been sick lately. I had all those symptoms right after the sedation. I did all the blood exams after the sedation, too, and they resulted again as negative. Now, what are the exams that I could do in order to help  determining a precise diagnosis? What are the treatments for people having these long term side effects from those neuroleptics?
Blank
Avatar_f_tn
If you are an elderly person, you have a rare chance of winding up with long-term cognitive deficits from anesthesia and/or the procedure itself, according to medical literature.  The physician who did the procedure and gave you the anesthetics is the person you must visit to determine if your age figured into your current symptoms.

And no matter what your age, the doc who did the procedure can also refer you to a neurologist who should do an EEG to see if your brain waves are normal, do a CAT scan to see if your brain is in good shape, do MORE bloodwork to make sure that is still normal, as well as do other neurological exams and tests, all combined in order to come up with a diagnosis and then treatment.  And could be your diganosis is totally unrelated to the procedure or anesthetics.  

I also think it's important to make a distinction between anesthetics and the term you are using, "neuroleptics."  The three anesthetics given to you are not neuroleptics.  The only relationship is that one of the anesthetic drugs, propofol, can cause a side effect of muscle contractions similar to that side effect of neuroleptic drugs, like a phenothiazine.  But those two types of drugs are completely different from each other in action and chemistry, plus neither causes mental problems.  Neuroleptics are given to people like schizophrenics to keep them calm enough to get through their day.  Anesthetics are given to people who are undergoing a painful medical procedure to prevent transmission of painful sensations to the brain.

I am somewhat familiar with the three drugs given to you, and the only red flag I know of is possibly an oxygenation problem may have occurrred.  So, you have got to visit with the physician who did the exam, he has all the notes on the procedure, he will know all complications and the reasons for them, and if necessary he can refer you to the right specialist to confirm or discover what is going on and hopefully get you treated for this as soon as possible.  Let us know what happens when you go back to that doctor.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Neurology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX
620923_tn?1416285879
Blank
selmaS
Allentown, PA
1780921_tn?1416842066
Blank
flipper336
Chandler, AZ
Avatar_m_tn
Blank
Ball123
10389859_tn?1409925468
Blank
Foggy2
900662_tn?1380159390
Blank
johnniebear
chicago area, IL